Illinois, 2024

Hail in Illinois, August 15, 2024

August 15, 2024 · NWS DVN · 1 event in 1 county or zone

Late in the evening of August 15th, an area of storms moved through southeast Iowa and west central Illinois. These brought large hail and damaging winds to portions of the area, along with heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Late in the evening of August 15th, an area of storms moved through southeast Iowa and west central Illinois. These brought large hail and damaging winds to portions of the area, along with heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 15, 7:14 PM CST, 2 hours 24 minutes earlier. Its key messages:

  • A severe risk remains through 11 pm timeframe with isolated to widely scattered thunderstorms. Hail and damaging winds are the main threats.
  • A pattern change will bring mainly quiet weather to the area Saturday night through next Thursday. Temperatures look to be near normal.
Area forecast discussion, Aug 15, 7:14 PM CST, 2 hours 24 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Quad Cities IA IL
814 PM CDT Thu Aug 15 2024

.KEY MESSAGES...

- A severe risk remains through 11 pm timeframe with isolated to
  widely scattered thunderstorms. Hail and damaging winds are
  the main threats.

- A pattern change will bring mainly quiet weather to the area
  Saturday night through next Thursday. Temperatures look to
  be near normal.

&&

.UPDATE...
Issued at 813 PM CDT Thu Aug 15 2024

Severe Thunderstorm Watch 623 remains in effect for southeast
Iowa and northeast Missouri until 11 PM CDT tonight. Storms
continue to develop across the area ahead of a eastward moving
cold front but have struggled to strengthen to severe limits in
eastern Iowa and northeast Missouri. An inversion exists on the
00 UTC DVN sounding around 840 mb. There are steeper lapse
rates above the inversion resulting in most unstable CAPE to
around 2800 J/KG. Model soundings do show a cooling or weakening
of the inversion. Low level flow is weak but mid to upper level
flow is faster resulting in 0 to 6 km shear of 40 to 45 knots
mostly in the mid to upper levels. CAMs have been supportive of
some increase in coverage of these storms through 10 PM. Think
that hail and damaging winds are the main threat from any storms
that intensify this evening.

Winds are forecast to remain light across the area tonight and
given recent rains and abundant low level moisture patchy to
areas of fog are possible tonight after 3 AM.

&&

.SHORT TERM /THROUGH FRIDAY/...
Issued at 258 PM CDT Thu Aug 15 2024

Tonight, uncertainty remains with possible storm development
after 6 pm in western parts of the CWA. Trends of the HRRR have
been to delay the time of development, which is now showing
closer to 6 or 7 in our western CWA. The NAMNEST has only shown
some activity in the far SW after 8 pm. MUCAPE values of 2 to 3K
J/kg build into the area late this afternoon and evening. This,
along with mid level lapse rates over 7 C/km and moderate shear,
will all some supercells to be possible with strong winds,
hail, and tornadoes all a threat. The caveat is whether the
clouds that have been over the area most of the day will clear
in time for needed heating for development. Some temps in the
low 80s are seen in south central IA as of 2 pm. Moisture is
plentiful, with dew points in the lower and middle 70s area
wide. Due to these uncertainties, kept POPs in the chance
category. As for timing, it looks like areas west of the MS
River will see activity from 6 pm to 10 PM, with the eastern CWA
seeing it 9 pm to about midnight or 1 am. Overnight, any
showers or storms will exit to the east. Some patchy fog is
possible overnight, but left mention out of grids for now. Lows
will be in the 60s.

Friday, a secondary cold front will sweep across the area as
the surface low moves across northern WI. Sunshine will prevail
south of Highway 30, while clouds and even some shower and
thunderstorm chances will be possible to the north. SPC has NW
IL in a marginal risk area for wind gusts and hail. Highs will
top out in the lower 80s north to upper 80s south.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
Issued at 258 PM CDT Thu Aug 15 2024

Largely quiet weather dominates the Quad Cities CWA in the long
term as the upper low currently situated over the ND/MN border
slowly migrates east over the next several days putting the area
into northwest flow. Temperatures are expected to sit generally
right around average through Tuesday with highs in the upper
70s/lower 80s and lows in the upper 50s/lower 60s. Temperatures,
combined with manageable humidity levels (especially early next
week), should make for overall pleasant weather. The focus over
this weekend will be on the upper low Saturday as it pushes
into Lower Michigan, which could provide enough forcing for a
few wrap-around showers over the far eastern portions of our
area. The most favored time for shower activity comes during the
daytime hours on Saturday. Still, generally low chances (<35%)
of precipitation exist, so not expecting anything in the way of
widespread rainfall.

Shower chances diminish Sunday and beyond as the upper low exits
and high pressure builds in. Mid-level ridging builds in by midweek
which will nudge temperatures back up into the upper 80s late
week.

Siemianowski

&&

.AVIATION /00Z TAFS THROUGH 00Z SATURDAY/...
Issued at 632 PM CDT Thu Aug 15 2024

TAFs are currently VFR ahead of a cold front that is moving
across central Iowa. Isolated showers and thunderstorms are
possible through 06 UTC with the best chance currently at KCID
from 1 to 3 UTC. Periods of MVFR to IFR conditions are possible
in any showers and storms. Stronger thunderstorms could produce
winds up to 40 knots but confidence is low on what TAF sites
this would occur at. Conditions will improve to VFR after 06
UTC and continue through the remainder of the period. Winds will
turn to the west behind the front with gusts up to 20 knots
possible after 15 UTC on Thursday.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...None.
IL...None.
MO...None.

&&

UPDATE...Cousins
SHORT TERM...14
LONG TERM...12/14
AVIATION...Cousins
Hazardous weather outlook, Aug 15, 2:02 PM CST, 7 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
302 PM CDT Thu Aug 15 2024

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-162015-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
302 PM CDT Thu Aug 15 2024

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Strong to severe thunderstorms will be possible late this
afternoon and evening. Large hail, damaging winds, and tornadoes
are the main threats. Locally heavy rainfall is also possible with
any of these storms. There still remains some uncertainty on the
intensity and coverage of these storms.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

There will be another chance for isolated to scattered
thunderstorms Friday afternoon and evening, especially north of
Interstate 80. A strong to severe storm may even be possible
across portions of northwest Illinois. Hail and gusty winds would
be the main threats with these storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

GENERAL STORM MOTION OF THE DAY:

To the east at 30 to 40 MPH.

In the hours before

Local storm report, Aug 15, 8:46 PM CST, 52 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
946 PM CDT Thu Aug 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     Hail             Middletown              40.83N 91.27W
08/15/2024  M0.70 Inch       Des Moines         IA   Trained Spotter

            Along with 45 mph winds.

&&

Haase
Local storm report, Aug 15, 8:48 PM CST, 50 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
948 PM CDT Thu Aug 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0942 PM     Hail             Middletown              40.84N 91.26W
08/15/2024  M0.70 Inch       Des Moines         IA   Trained Spotter

            Along with 50 mph winds.

&&

Haase
Local storm report, Aug 15, 9:03 PM CST, 35 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
1003 PM CDT Thu Aug 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 PM     Hail             1 S Danville            40.85N 91.32W
08/15/2024  M1.50 Inch       Des Moines         IA   Trained Spotter

            Ping pong size hail.

&&

Haase
Local storm report, Aug 15, 9:04 PM CST, 34 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
1004 PM CDT Thu Aug 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 PM     Rain             1 S Danville            40.85N 91.32W
08/15/2024  M1.10 Inch       Des Moines         IA   Trained Spotter

            Rainfall in 30 minutes.

&&

Haase
Local storm report, Aug 15, 9:09 PM CST, 29 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
1009 PM CDT Thu Aug 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     Rain             2 NNW Oakland Mills     40.97N 91.63W
08/15/2024  M1.28 Inch       Henry              IA   Trained Spotter

            Rainfall from 830pm to 940 pm.

&&

Haase
Local storm report, Aug 15, 9:18 PM CST, 20 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
1018 PM CDT Thu Aug 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     Rain             2 SSW New London        40.91N 91.42W
08/15/2024  M1.05 Inch       Henry              IA   Trained Spotter

            Rainfall from 855pm to 925pm.

&&

Haase

The radar

The Quad Cities radar (KDVN), 95 km away, was scanning. The volume nearest the first event began at 03:40 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Warren

When
August 15, 9:38 PM CST
Where
Warren County, 2.14 mi NNE of Roseville
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
40.760, -90.660

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2024Every state in 2024This day in weather historyWarnings in Illinois, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1200182.